Methamphetamine is classified as a Schedule II stimulant drug, and it works by affecting the central nervous system. It is similar in structure to amphetamine but far more potent and addictive in its effects. Because it is an extremely addictive drug, methamphetamine is only legally obtained through a prescription that cannot be refilled without returning to your physician. The medical uses for methamphetamine are limited and include treating narcolepsy and attention deficit hyperactivity disorder (ADHD), but a prescribed dose is significantly lower than the amount taken by someone who is abusing the drug—and this is often when methamphetamine overdoses occur.
There are 2 ways that overdose can occur when taking methamphetamine. It may be an acute or sudden overdose, which occurs when you accidentally or intentionally take the drug and experience overdose symptoms, or it may be a chronic overdose. This refers to the symptoms that are often seen in a person who abuses methamphetamine on a long-term or regular basis.
Did You Know?
Methamphetamine is an illegal drug that is often abused because it can be easily obtained on the streets. It is commonly known by the street names “speed,” “crank,” “crystal meth” or “ice.”
Common Overdose Symptoms
The most addictive side effect of methamphetamine is the general feeling of wellness or the euphoria-like rush that it gives. This is because methamphetamine acts on the brain receptors that are related to pleasurable feelings. However, when taken without a prescription, in large doses, or with other substances such as alcohol, you may experience several side effects, some of which could be signs of an overdose. While these symptoms may vary in intensity or severity, methamphetamine overdose symptoms commonly include:
- Chest pain.
- Significant stomach pain.
- Heart attack.
- Violent behavior.
- Difficulty breathing.
- Slowed or stopped heartbeat.
- Coma (in extreme cases).
- Kidney damage or failure.
Did You Know?
According to the National Library of Medicine, long-term abuse of methamphetamine can lead to serious psychological problems, including insomnia, mood swings, delusions, paranoia, repeated infections, rotted teeth, weight loss, skin sores, and heart attack or stroke.
Someone who is experiencing methamphetamine overdose symptoms requires immediate medical assistance. You can call your local emergency services at 911 or contact the National Poison Control Center.
Did You Know?
Methamphetamine is made by heating a variety of chemical ingredients together. Most street labs cook ingredients like ephedrine and pseudoephedrine, which are obtained from cold medication, and combine them with chemicals such as red phosphorus, hydrochloric acid, ammonia, and other household solvents. Making 1 pound of methamphetamine creates as much as 7 pounds of toxic waste and poisonous gas.
Methamphetamine Abuse Treatment
If you are experiencing methamphetamine overdose symptoms, or you suspect that someone close to you may have taken too much methamphetamine, medical intervention is necessary. Emergency services can better tailor methamphetamine overdose treatment if they have certain information, such as:
- The patient’s age and approximate weight.
- The amount of methamphetamine taken.
- Whether the drug was snorted or smoked.
- How long it has been since the drug was taken.
In most cases, health care providers do not have all the information about the patient when they first arrive in the emergency room, so they will treat a methamphetamine overdose symptomatically. When you arrive at the hospital, medical personnel assesses and monitors your vital signs, and the methamphetamine overdose symptoms are treated as the physician deems appropriate. Common methods of treating a methamphetamine overdose include:
- Intravenous fluids.
- Administration of medications to calm you down and restore your blood pressure and/or heart rate to normal levels.
- Blood and urine tests.
- Electrocardiogram (EKG).
- Administration of activated charcoal or a laxative.
Did You Know?
Psychosis and paranoia resulting from a chronic methamphetamine overdose can last as long as 1 year. In severe cases, memory loss and insomnia may be permanent.
Recovery from a methamphetamine overdose depends on the amount of drug that was taken, how long it was abused, and how quickly treatment of your methamphetamine overdose symptoms was received. The earlier you receive medical assistance for a methamphetamine overdose, the better the likelihood of recovery.
If you abuse methamphetamine regularly or have an addiction to it, your chances of overdosing are much higher than those who are not, simply by virtue of how often you use the drug. Additionally, you may take larger doses the longer you use because your body has built up a physical tolerance to meth, so you increase the amount you take to get the same high you did when you first started using. This escalation of use may also contribute to you accidentally overdosing.
Some people overdose intentionally, as well, often as a result of overwhelming feelings of depression, anxiety, or symptoms related to other mental health disorders such as PTSD. Having a co-occurring disorder (substance use disorder and mental health disorder at the same time) may also increase your odds of overdosing, particularly if your mental health problems are resulting in suicidal ideation. You can check yourself into an emergency room at any time if you feel like you’re a danger to yourself, and the hospital staff will likely be able to refer you to appropriate treatment—inpatient or outpatient rehab, individual counseling, medication management—to help you once you discharge from the hospital.
Regardless of what may lead to a methamphetamine overdose, the important thing is to get appropriate medical care as soon as possible, and then to follow up with longer-term medical and psychological treatment.